Monica is a 29 year old woman. She has been on 6 mg of Xanax for panic disorder for 3 years.  She's doing great.  She can drive anywhere she wants to now and no panic attacks have occurred at all for 2 years.  She even flew from Cincinnati Ohio to Cancun Mexico without a problem.  She asked her psychiatrist if it would OK if she went off the Xanax now to see if she still needed it.  The psychiatrist said “Yes, but you must not do it faster than I order.”  The patient was relieved to hear her psychiatrist was urging a gradual decline in dose.  Monica’s roommate, Suzy, had taken herself off Xanax suddenly from her usual 7 mg per day to only 3mg a day.  And after only one week she abrupty stopped it completely. She thought she would die, she felt so bad. Fortunately, Monica was told by her psychiatrist to cut her daily dose from 6.0 mg per day by only 0.25 mg (not 3 mg as Suzy did!) to 5.75 mg per day and to stay on that dose for two full weeks.  Then she was told to cut to 5.5 mg a day for another 2 weeks, and so on by 0.25 mg off her daily dose every 2 weeks.  Monica's psychiatrist explained that there was no way to tell if she still had panic disorder or not. By going down that slowly (48 weeks), if Monica should experience any strong anxiety-like symptoms, they would indicate a relapse of her panic disorder manifested by symptoms that were inadequately treated by her lower dose of medicine. They could not possibly be from withdrawal  This would mean that Monica still was afflicted with panic disorder and needed continued treatment, at least for the time being.  If, on the other hand, she gradually tapered the Xanax down to zero and had no panic attacks, she would officially be declared either well or in remission.

 
     So, if you want to go off Xanax, ask your doctor how to do it.  If there is a rush, it can be done faster than my method as described above. Usually there is no rush. Usually it is best to go slowly. 


     Now, let's review.  Why didn't our patient Monica have any withdrawal when she tapered off Xanax, whereas her roommate, Suzy had severe withdrawal?  The answer is that both women had a very, very low level of GABA production and a very high level of liver Xanax-destroying enzymes. When Suzy cut herself off over a week's time, she thought she was tapering off but it was actually much too fast. It takes a long time for the brain to figure out that it needs to make more GABA and to do so. It also takes a long time for the liver to quit making so much Xanax-destroying enzymes.  Monica's psychiatrist wisely told her to make these tiny cuts in the Xanax dose that were barely perceptible to her as far as the way she felt. And, equally wisely, Monica’s psychiatrist had her go 2 weeks on that dose to let her brain’s GABA increase and her liver enzymes decrease before cutting the dose further. 


     Dr. David Sheehan (retired emeritus) of the University of South Florida suggested this method to me at a meeting in Tampa decades ago. I cannot recall any of my patients experiencing any bothersome withdrawal discomfort in going off Xanax by the above method.  Any difficulties I witnessed were relapses of a clinically silent panic disorder that was previously adequately treated by the Xanax prior to tapering the dose. 


Continue Reading Article

Xanax Case Study

Xanax Case Study

National Anxiety Foundation